Immune Checkpoint Inhibitor-Induced Sarcoidosis-Like Reaction Mimicking Pulmonary Metastasis: A Case Report

Read full text
Authors: Mari Sawada, Yoshiko Kurose, Yoshifumi Ochi, Kiyoshi Kanno, Masaaki Andou
Cited by: 1
References: 20

Abstract

Immune checkpoint inhibitors can induce sarcoidosis-like reactions that mimic disease progression and pose diagnostic challenges. We report a case of a 77-year-old woman who developed pulmonary nodules during pembrolizumab therapy for recurrent uterine carcinosarcoma. Despite radiologic suspicion of metastatic disease, systemic tumor control was maintained. Thoracoscopic wedge resection revealed non-caseating granulomas without evidence of malignancy or infection, confirming a sarcoidosis-like reaction. Pembrolizumab therapy was continued without corticosteroid treatment, and the patient remained disease-free three years after treatment completion. This case highlights an important diagnostic pitfall during immune checkpoint inhibitor therapy. Sarcoidosis-like reaction should be considered in the differential diagnosis of newly developed pulmonary lesions, and histologic confirmation is essential to avoid misdiagnosis and inappropriate discontinuation of effective immunotherapy.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Sarcoidosis and Beryllium Toxicity Research IgG4-Related and Inflammatory Diseases

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
4
Pages
e107995–e107995
Publication date
29 April 2026
Language
EN